Missouri, 2008

Hail in Missouri, June 28, 2008

June 28, 2008 · NWS EAX · 2 events in 1 county or zone

Severe thunderstorms brought hail to Bates county, during the early morning hours of June 28, 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms brought hail to Bates county, during the early morning hours of June 28, 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 27, 11:17 PM CST, 56 minutes earlier.

Area forecast discussion, Jun 27, 11:17 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1217 AM CDT SAT JUN 28 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/334 PM CDT FRI JUN 27 2008/
STILL HAVE CONCERNS ABOUT THE INTENSITY OF THE CONVECTIVE EVENT TNGT.
MOISTURE HAS BEEN SLOW TO INCREASE IN THE WAKE OF THE OKLA MCS.
DEWPOINTS HAVE ONLY RISEN INTO THE MIDDLE 60S WITH THE POTENTIAL TO
RISE INTO THE UPPER 60S FOR WRN MO BEFORE THE FRONT ARRIVES TONIGHT.
FIRST CONCERN IS THE CAPPING INCREASE NOTED ON THE 18Z TOP SOUNDING
AND THE TAMDAR SOUNDING FROM KCI. CONVECTIVE TEMPERATURES ARE IN THE
LITTLE TO MIDDLE 90S WITH ABOUT 100 J/KG CIN. ADJUSTING FCST
SOUNDINGS FOR UPPER 60S DEWPOINTS YIELDS ABOUT 2000 J/KG WITH SFC-6KM
AROUND 40 KNOTS.

A SHORTWAVE WAS NOTED ACR SRN KS AND SHOULD PASS SOUTH OF THE CWA
THIS EVENING. NO WELL DEFINED SHORTWAVE IMMEDIATELY UPSTREAM WHICH
LEAVES THE BOUNDARY IN NEBRASKA AS THE TRIGGER. NAM CONTINUES TO
SUGGEST THE CONVERGENCE ALONG THE BOUNDARY WILL BE QUITE WEAK...THUS
LIKELY LIMITING COVERAGE OF ANY FUTURE CONVECTION. THE WEAK
CONVERGENCE IS ALREADY NOTED ON SFC OBS IN SERN NEBRASKA.

A FEW THUNDERSTORMS MAY DEVELOP IN EXTREME NW MO EARLY THIS EVENING.
INSTABILITY WILL GRADUALLY WANE AFTER SUNSET...LIMITING THE THREAT OF
ANY ORGANIZED MCS...IF THERE IS ANY MCS AT ALL. SFC-3KM SHEAR IS ONLY
AROUND 20 KNOTS...FAIRLY WEAK FOR ANY WIDESPREAD WIND DAMAGE.
FREEZING LEVEL IS ALSO AROUND 15KFT...LIMITING THE THREAT OF LARGE
HAIL. GIVEN THE UNIDIRECTIONAL WIND PROFILE...TORNADO THREAT IS
QUITE LOW.

GIVEN THE LOWER CONFIDENCE FOR WIDESPREAD CONVECTION HAVE LOWERED
POPS SOME. WOULD LIKE TO LOWER POPS EVEN MORE...BUT PRUDENCE
DICTATES TO WAIT A FEW MORE HOURS TO SEE HOW THE SCENARIO EVOLVES.

CONVECTION TO DEPART THE CWA LATE TONIGHT OR EARLY SATURDAY AS COOLER
AND DRIER AIR SPREADS SOUTH. PREVIOUS FCST AND GUID TEMPS LOOK GOOD.

DB

BEAUTIFUL WEATHER WILL PREVAIL FOR THE FIRST HALF OF NEXT WEEK...AS
A LARGE AREA OF SFC HIGH PRESSURE REMAINS IN PLACE THROUGH TUESDAY.
WITH MOISTURE REMAINING SHUNTED TO THE SOUTH...CLEAR SKIES AND NEAR
NORMAL TEMPERATURES WILL BE THE RULE.  BY TUESDAY...MODELS BEGIN TO
DIFFER IN STRONG UPR TROUGH ROTATING SOUTHWARD AND INTO HUDSON BAY.
REGARDLESS OF THE SOLUTION...SUFFICIENT ENERGY SHOULD SINK SOUTHWARD
IN ORDER TO FLATTEN BROAD H500 RIDGE BUILT UP TO THE WEST.  BY
WEDNESDAY A COLD FRONT WILL TRY TO SETTLE INTO THE LOWER MO RIVER
VALLEY FROM THE NORTH...BRINGING OUR NEXT CHANCE OF RAIN ALONG WITH
IT.

OTHER BIG QUESTION IS JUST HOW FAR SOUTH THE FRONT WILL SINK.  GFS
REMAINS THE MOST AGGRESSIVE WITH THE APPROACHING UPR TROUGH...WITH
ECMWF MORE PROGRESSIVE.  GIVEN THE TIME OF THE YEAR FEEL THE FURTHER
NORTH SOLUTION OF THE ECMWF WOULD PREVAIL AS UPR RIDGING IS MUCH
HARDER TO OVERCOME.  THIS WOULD LEAVE THE FRONT IN THE VICINITY OF
THE CWA FOR THE REMAINDER OF THE WEEK...AND AS A RESULT HAVE KEPT
SLGT TO CHC POPS THROUGH THE 4TH OF JULY.  GIVEN THE UNCERTAINTIES
AND THE OVERALL SYNOPTIC SETUP...TEMPERATURES NEAR CLIMATOLOGY
APPEAR FAVORABLE THROUGH THE END OF THE WEEK.

DUX

&&

.AVIATION...

FOR THE 06Z TAFS...RADAR SHOWING A FEW SHOWERS ALONG AN ELEVATED
BOUNDARY IN THE WAKE OF THE MAIN BAND OF THUNDERSTORMS. LOOKS LIKE
THIS SECONDARY BAND WILL BE JUST SOUTH OF THE KANSAS CITY TAF
SITES...SO WILL KEEP THEM DRY. SOME CONCERN ON SATURDAY WITH ANOTHER
ROUND OF SHOWERS OR THUNDERSTORMS DEVELOPING AS THE MAIN SHORT WAVE
SWINGS ACROSS MISSOURI WITH THE REGION UNDER THE EFFECTS OF THE
RIGHT ENTRANCE REGION OF A JET MAX AT 18Z.  SURFACE FRONT SHOULD BE
WELL SOUTH OF THE REGION...WHICH SHOULD BE THE MAIN FOCUS FOR
THUNDERSTORM DEVELOPMENT. WILL PUT IN A CB GROUP TO SUGGEST THE
POSSIBILITY OF CONVECTION DEVELOPING AT THE KANSAS CITY SITES.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 27, 11:56 AM CST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CDT FRI JUN 27 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1256 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORM ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON
NORTH OF A LINE FROM ST JOSEPH TO BETHANY. THESE STORMS WILL BE IN
ADVANCE OF A COLD FRONT MOVING SOUTHEAST THROUGH NEBRASKA. ALTHOUGH
THE ATMOSPHERE EARLY THIS AFTERNOON WAS RATHER STABLE...DUE TO
PREVIOUS THUNDERSTORM ACTIVITY...THE COMBINATION OF WEAK TO MODERATE
INSTABILITY AND INCREASING SHEAR...WILL BE SUFFICIENT FOR A FEW
SEVERE THUNDERSTORMS LATE THIS AFTERNOON. THE PRIMARY THREATS WILL BE
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

THE THUNDERSTORMS ARE EXPECTED TO MOVE TO A KANSAS CITY TO CHILLICOTHE
TO KIRKSVILLE LINE BY 11 PM. THE THREAT OF LARGE HAIL AND DAMAGING
WINDS WILL CONTINUE...BUT THE SEVERE THREAT IS NOT EXPECTED TO BE
WIDESPREAD DUE TO DECREASING INSTABILITY. IN ADDITION...LOCALLY HEAVY
RAINFALL IS POSSIBLE THIS EVENING. THE THREAT OF THUNDERSTORMS WILL
SHIFT TO AREAS SOUTH OF A KANSAS CITY TO KIRKSVILLE LINE AFTER
MIDNIGHT WITH ONLY ISOLATED SEVERE THUNDERSTORMS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.

DB

In the hours before

Local storm report, Jun 27, 9:49 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1049 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     CARROLLTON              39.36N 93.50W
06/27/2008                   CARROLL            MO   LAW ENFORCEMENT

            A FIFTY FOOT TALL TREE WAS BLOWN DOWN IN CARROLLTON.

&&

GAMIS
Special weather statement, Jun 27, 9:52 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1052 PM CDT FRI JUN 27 2008

MOZ037>039-044-280415-
JACKSON-JOHNSON-LAFAYETTE-SALINE-
1052 PM CDT FRI JUN 27 2008

...SIGNIFICANT WEATHER ALERT FOR CENTRAL JACKSON...NORTHWESTERN
JOHNSON...SOUTHERN LAFAYETTE AND SOUTHWESTERN SALINE COUNTIES UNTIL
1115 PM CDT...

AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MAYVIEW TO BLUE
SPRINGS TO MISSION HILLS...MOVING SOUTHEAST AT 30 MPH.

THESE STORMS WILL BE NEAR...
  MAYVIEW AND GRAIN VALLEY BY 1100 PM CDT.
  HIGGINSVILLE AND OAK GROVE BY 1105 PM CDT.
  ODESSA BY 1110 PM CDT.
  LAKE LOTAWANA AND CONCORDIA BY 1115 PM CDT.

THE TOWNS OF BATES CITY...UNITY VILLAGE...AULLVILLE...TARSNEY LAKES
AND LAKE LAFAYETTE ARE ALSO IN THE PATH OF THESE STORMS.

NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

DEROCHE
Local storm report, Jun 27, 10:01 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1101 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     HAIL             BLUE SPRINGS            39.02N 94.28W
06/27/2008  E1.00 INCH       JACKSON            MO   PUBLIC

&&

GAMIS
Special weather statement, Jun 27, 10:42 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1142 PM CDT FRI JUN 27 2008

MOZ045-280515-
PETTIS-
1142 PM CDT FRI JUN 27 2008

...SIGNIFICANT WEATHER ALERT FOR PETTIS COUNTY UNTIL 1215 AM CDT...

AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOUSTONIA TO LA
MONTE TO GREEN RIDGE...MOVING EAST AT 40 MPH.

THESE STORMS WILL BE NEAR...
  SEDALIA BY 1155 PM CDT.
  SMITHTON BY 1205 AM CDT.

THE TOWNS OF HUGHESVILLE AND SEDALIA MEMORIAL AIRPORT ARE ALSO IN THE
PATH OF THESE STORMS.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

21
Special weather statement, Jun 27, 11:30 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1230 AM CDT SAT JUN 28 2008

MOZ043-044-053-054-280600-
BATES-CASS-HENRY-JOHNSON-
1230 AM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BATES...NORTHWESTERN
HENRY...SOUTHEASTERN CASS AND SOUTHWESTERN JOHNSON COUNTIES UNTIL 100
AM CDT...

AT 1225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CREIGHTON TO GARDEN
CITY...MOVING SOUTHEAST AT 35 MPH.

THESE STORMS WILL BE NEAR...
  URICH BY 1240 AM CDT.

THE TOWNS OF QUICK CITY...HARTWELL AND BALLARD ARE ALSO IN THE PATH
OF THESE STORMS.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

21
Local storm report, Jun 28, 12:13 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
113 AM CDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 AM     HAIL             2 NE BUTLER             38.28N 94.31W
06/28/2008  E0.75 INCH       BATES              MO   LAW ENFORCEMENT

&&

GAMIS

The radar

The Pleasant Hill radar (KEAX), 59 km away, was scanning. The volume nearest the first event began at 06:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Bates

When
June 28, 12:13 AM CST
Where
Bates County, 1.08 mi E of Butler Mem Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.280, -94.310

Hail, Bates

When
June 28, 12:34 AM CST
Where
Bates County, 0.54 mi E of Rich Hill
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.100, -94.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116038, 116039.